Alert archive / Idaho / Wind Advisories in 2018

Wind Advisory 5, NWS Boise, ID

October 13, 20186 counties in Idaho

NWS Boise, ID issued this wind advisory at Oct 13, 2018, 2:32 AM MDT for 6 counties in Idaho. It took effect at Oct 13, 2018, 12:00 PM MDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Oct 13, 2018, 2:32 AM MDT (08:32 UTC)
In effect from
Oct 13, 2018, 12:00 PM MDT
Expired
Oct 13, 2018, 8:19 PM MDT
In force
8 hr
Issued by
NWS Boise, ID

Counties Ada County, ID, Elmore County, ID, Gooding County, ID, Jerome County, ID, Owyhee County, ID, Twin Falls County, ID

The radar

The Boise radar (KCBX), 102 km from the middle of the area, began a volume at 08:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 00:00Z, 8.5 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2018-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 00:00Z on 2018-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2294 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

892 
WWUS75 KBOI 130832
NPWBOI

URGENT - WEATHER MESSAGE
National Weather Service Boise ID
232 AM MDT Sat Oct 13 2018

...VERY WINDY IN PORTIONS OF SOUTHWEST IDAHO THIS AFTERNOON AND 
EVENING...
...FREEZING AND SUB-FREEZING TEMPERATURES POSSIBLE IN THE TREASURE
VALLEY AND WESTERN MAGIC VALLEY SUNDAY MORNING...

.A cold front will move southward across the region this morning.
Winds will increase behind the front, becoming very windy in
portions of southwest Idaho this afternoon. The winds will
diminish by late this evening. The cold front will also usher in 
a dry and cold air mass, resulting in the potential for freezing 
and sub-freezing temperatures in the Treasure Valley and Western 
Magic Valley late tonight through Sunday morning.

IDZ014-016-132130-
/O.NEW.KBOI.WI.Y.0005.181013T1800Z-181014T0300Z/
/O.NEW.KBOI.FZ.A.0001.181014T0600Z-181014T1600Z/
Upper Treasure Valley-Western Magic Valley-
232 AM MDT Sat Oct 13 2018

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING...
...FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH SUNDAY
MORNING...

The National Weather Service in Boise has issued a Wind Advisory,
which is in effect from noon today to 9 PM MDT this evening. A
Freeze Watch has also been issued. This Freeze Watch is in effect
from late tonight through Sunday morning. 

* WINDS...Northwest 25 to 35 mph with gusts to 50 mph this
  afternoon and evening.

* TEMPERATURE...Upper 20s to lower 30s late tonight through Sunday
  morning. 

* IMPACTS...The strong winds will cause difficult driving
  conditions, especially for high-profile vehicles. Widespread 
  freezing temperatures may damage or kill sensitive vegetation 
  and crops.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

A Freeze Watch means sub-freezing temperatures are possible.
These conditions could kill crops and other sensitive vegetation.

&&

$$

IDZ015-030-132130-
/O.NEW.KBOI.WI.Y.0005.181013T1800Z-181014T0300Z/
Southwest Highlands-Southern Twin Falls County-
232 AM MDT Sat Oct 13 2018

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING...

The National Weather Service in Boise has issued a Wind Advisory,
which is in effect from noon today to 9 PM MDT this evening. 

* WINDS...Northwest 25 to 35 mph with gusts to 50 mph.

* IMPACTS...Difficult driving conditions, especially for high-
  profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$

IDZ012-ORZ064-132130-
/O.NEW.KBOI.FZ.A.0001.181014T0600Z-181014T1600Z/
Lower Treasure Valley ID-Oregon Lower Treasure Valley-
232 AM MDT Sat Oct 13 2018 /132 AM PDT Sat Oct 13 2018/

...FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH SUNDAY
MORNING...

The National Weather Service in Boise has issued a Freeze Watch,
which is in effect from late tonight through Sunday morning. 

* TEMPERATURE...Upper 20s to lower 30s.

* IMPACTS...Widespread freezing temperatures may damage or kill 
  sensitive vegetation and crops.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Watch means sub-freezing temperatures are possible.
These conditions could kill crops and other sensitive vegetation.

&&

$$
2 follow-up statements
463 
WWUS75 KBOI 131945
NPWBOI

URGENT - WEATHER MESSAGE
National Weather Service Boise ID
145 PM MDT Sat Oct 13 2018

...VERY WINDY IN PORTIONS OF SOUTHWEST IDAHO THIS AFTERNOON AND
EVENING... 

...FREEZING AND SUB-FREEZING TEMPERATURES IN THE TREASURE VALLEY 
AND WESTERN MAGIC VALLEY SUNDAY MORNING...

.Passage of a cold front has brought gusty winds to southwest
Idaho today. Areas under the advisory will see wind gusts up to 
50 mph through late afternoon. The winds will diminish by late 
this evening. 

Clear skies coupled with the dry and cold air mass behind the 
front will result in freezing and sub-freezing temperatures in the 
Treasure Valley and Western Magic Valley late tonight through 
Sunday morning.

IDZ014-016-140600-
/O.UPG.KBOI.FZ.A.0001.181014T0600Z-181014T1600Z/
/O.NEW.KBOI.FZ.W.0001.181014T0600Z-181014T1600Z/
/O.CON.KBOI.WI.Y.0005.000000T0000Z-181014T0300Z/
Upper Treasure Valley-Western Magic Valley-
145 PM MDT Sat Oct 13 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING...
...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM MDT
SUNDAY...

The National Weather Service in Boise has issued a Freeze
Warning, which is in effect from midnight tonight to 10 AM MDT
Sunday. The Freeze Watch is no longer in effect. 

* WINDS...Northwest 25 to 35 mph with gusts to 50 mph this 
  afternoon and evening. 

* TEMPERATURE...Upper 20s to lower 30s late tonight through 
  Sunday morning. 

* IMPACTS...The strong winds will cause difficult driving 
  conditions, especially for high-profile vehicles. Widespread 
  freezing temperatures may damage or kill sensitive vegetation 
  and crops. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

A Wind Advisory means that winds of 30 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$

IDZ012-ORZ064-140600-
/O.UPG.KBOI.FZ.A.0001.181014T0600Z-181014T1600Z/
/O.NEW.KBOI.FZ.W.0001.181014T0600Z-181014T1600Z/
Lower Treasure Valley ID-Oregon Lower Treasure Valley-
145 PM MDT Sat Oct 13 2018 /1245 PM PDT Sat Oct 13 2018/

...FREEZE WARNING IN EFFECT FROM MIDNIGHT MDT /11 PM PDT/ TONIGHT
TO 10 AM MDT /9 AM PDT/ SUNDAY...

The National Weather Service in Boise has issued a Freeze
Warning, which is in effect from midnight MDT /11 PM PDT/ tonight
to 10 AM MDT /9 AM PDT/ Sunday. The Freeze Watch is no longer in
effect. 

* TEMPERATURE...Upper 20s to lower 30s.

* IMPACTS...Widespread freezing temperatures may damage or kill 
  sensitive vegetation and crops. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

IDZ015-030-140300-
/O.CON.KBOI.WI.Y.0005.000000T0000Z-181014T0300Z/
Southwest Highlands-Southern Twin Falls County-
145 PM MDT Sat Oct 13 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING...

* WINDS...Northwest 25 to 35 mph with gusts to 50 mph.

* IMPACTS...Difficult driving conditions, especially for high- 
  profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$
880 
WWUS75 KBOI 140219
NPWBOI

URGENT - WEATHER MESSAGE
National Weather Service Boise ID
819 PM MDT Sat Oct 13 2018

...FREEZING AND SUB-FREEZING TEMPERATURES IN THE TREASURE VALLEY 
AND WESTERN MAGIC VALLEY SUNDAY MORNING...

.West/northwest Winds have diminished below advisory levels in
southwest Idaho. Meanwhile, a backdoor cold front has been moving
across southern Idaho from east to west. Passage of the cold
front will change wind direction to easterly in the Magic Valley 
late this evening and the Upper Treasure valley after midnight. 

Clear skies coupled with the dry and cold air mass behind the 
front will result in freezing and sub-freezing temperatures in the
Treasure Valley and Western Magic Valley late tonight through 
Sunday morning. Any places that remain above freezing Sunday
morning will drop below freezing Monday morning.

IDZ014-016-141200-
/O.CAN.KBOI.WI.Y.0005.000000T0000Z-181014T0300Z/
/O.CON.KBOI.FZ.W.0001.181014T0600Z-181014T1600Z/
Upper Treasure Valley-Western Magic Valley-
819 PM MDT Sat Oct 13 2018

...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO
10 AM MDT SUNDAY...
...WIND ADVISORY IS CANCELLED...

The National Weather Service in Boise has cancelled the Wind
Advisory. Winds have dropped below advisory criteria.

The freeze warning remains in effect.

* TEMPERATURE...Upper 20s to lower 30s late tonight through Sunday
  morning.

* IMPACTS...Freezing temperatures may damage or kill sensitive
  vegetation and crops. If possible, bring sensitive plants
  indoors. If this is not possible, some protection from the
  formation of ice crystals may be offered by simply covering the
  plants.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions may kill crops and other 
sensitive vegetation.

&&

$$

IDZ015-030-140330-
/O.CAN.KBOI.WI.Y.0005.000000T0000Z-181014T0300Z/
Southwest Highlands-Southern Twin Falls County-
819 PM MDT Sat Oct 13 2018

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Boise has cancelled the Wind
Advisory. 

West winds have diminished below advisory thresholds.  Winds 
will shift to east later this evening.

$$

IDZ012-ORZ064-141200-
/O.CON.KBOI.FZ.W.0001.181014T0600Z-181014T1600Z/
Lower Treasure Valley ID-Oregon Lower Treasure Valley-
819 PM MDT Sat Oct 13 2018 /719 PM PDT Sat Oct 13 2018/

...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT MDT /11 PM PDT/
TONIGHT TO 10 AM MDT /9 AM PDT/ SUNDAY...

* TEMPERATURE...Upper 20s to lower 30s.

* IMPACTS...Freezing temperatures may damage or kill sensitive
  vegetation and crops. If possible, bring sensitive plants
  indoors. If this is not possible, some protection from the
  formation of ice crystals may be offered by simply covering the
  plants.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions may kill crops and other 
sensitive vegetation.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before this wind advisory went out at Oct 12, 8:52 PM MDT, 5 hours 40 minutes earlier.

Area forecast discussion, Oct 12, 8:52 PM MDT, 5 hours 40 minutes before
Area Forecast Discussion
National Weather Service Boise ID
852 PM MDT Fri Oct 12 2018

.DISCUSSION...Gradually intensifying short wave trough will dig
southward from western Canada through the Intermountain West
Saturday and Sunday, and forming a closed upper low over Arizona
Monday.  The passage of the trough will turn upper winds to
northerly over our area resulting in colder temperatures Monday
and Tuesday and a possible freeze in the agricultural valleys.
Saturday also looks quite windy in the Snake River Basin.
Current forecast looks good.  No updates.

&&

.AVIATION...VFR with mostly clear skies. Surface winds variable less
than 10 kts until about 16z Saturday, becoming northwest and
increasing to 15-25 kts after 16z, strongest in the Snake River
Valley southeast of KBOI with gusts exceeding 35 kts. Winds aloft at
10k feet MSL northwest 15-25 kts increasing to 25-40 kts Saturday.

Outlook for Saturday night and Sunday...VFR with mostly clear skies.
Surface winds northwest to north 15-25 kts decreasing to 10 kts or
less after 06z Sunday. Light and variable winds on Sunday.

&&

.PREV DISCUSSION...
SHORT TERM...Tonight through Sunday...High pressure providing
clear skies and near normal temperatures will give way briefly to
a trough of low pressure and another shot of cool air Saturday. A
front associated with the low is expected to move through the
region early to mid Saturday afternoon, and while it will bring
little in the way of precipitation, it will pump up the winds
across the valleys from Baker City to Twin Falls. The orientation
of winds aloft will favor the strongest winds in and around the
Upper Treasure Valley. The current forecast has near advisory
conditions with strong northwest winds for a portion of the
afternoon. High pressure will build back in quickly for Sunday,
setting the stage for two of the coldest mornings of the season
so far Sunday and Monday. There is the potential for a freeze
for all of the area those mornings, with the best shot
appearing to be Monday morning. Afternoon highs will remain
slightly below normal both Saturday and Sunday.

LONG TERM...Sunday night through Friday...There is excellent
agreement among the models that a long wave ridge of high pressure
will settle over western North America next week. Conditions
under the ridge will remain dry as temperatures gradually rise to
surpass normal by the end of the week.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...None.
OR...None.

&&

www.weather.gov/Boise
www.facebook.com/NWSBoise
www.twitter.com/NWSBoise

DISCUSSION...LC
AVIATION.....JT
PREV SHORT TERM...MC
PREV LONG TERM....MC/AL

The office that day

Everything else NWS Boise, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 13, 2:32 AM MDTFreeze WatchBOIAda, Canyon, Elmore, Gem, Gooding, Jerome and 4 more11 hr
Oct 13, 1:45 PM MDTFreeze WarningBOIAda, Canyon, Elmore, Gem, Gooding, Jerome and 4 more20 hr

Nearby

Wind Advisories in Idaho, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.